Winter Weather, Washington Palouse
- When
- February 22, 3:00 PM PST to 10:00 PM PST
- Where
- Washington Palouse forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A steady light to moderate snow over the Washington Palouse contributed to several traffic accidents, especially in the Pullman area. Most were non-injury accidents, although one two car accident on the Moscow-Pullman Highway resulted in indirect injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A steady light to moderate snow over the Washington Palouse contributed to several traffic accidents, especially in the Pullman area. Most were non-injury accidents, although one two car accident on the Moscow-Pullman Highway resulted in indirect injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 2:26 PM PST, 34 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PST THU FEB 22 2007
.SYNOPSIS...A SERIES OF MOIST WEATHER SYSTEMS WILL BRING
UNSETTLED WEATHER TO THE FORECAST AREA THROUGH THE WEEK...WITH SNOW
LEVELS LOW ENOUGH TO PRODUCE ACCUMULATIONS IN SOME OF THE VALLEYS.
&&
.DISCUSSION...
TONIGHT AND FRIDAY...WARM FRONT FOLLOWING A NORTH TO NORTHEAST
TRAJECTORY WHICH SHOULD MAKE IF CONSIDERABLY LESS OF AN INFLUENCE TO
THE WEATHER OVER NORTHERN IDAHO AT AROUND 6Z FRIDAY. UNTIL THAT TIME
CONTINUE TO LET SNOW ADVISORIES CONTINUE ON. THE COLD CONDITIONALLY
UNSTABLE AIRMASS CONTAINED IN THE TROF THAT CONTINUES TO MOVE IN IN
THE WAKE OF THE EXITING WARM FRONTAL FEATURE WILL ALLOW FOR A LOW WET
BULB ZERO HEIGHT...AND AS A RESULT PERSISTENT LOW SNOW LEVELS AND
SOME MIXED PRECIPITATION TYPE FOR LOWEST VALLEY LOCATIONS INTO
FRIDAY. POPS NO WHERE NEAR AS HIGH THOUGH AS THE INCOMING TROF
PRODUCES DOWNSLOPE WINDS OFF THE CASCADES LEAVING A CONSIDERABLE
AMOUNT OF THE FORECAST AREA WITH NO TRIGGER TO UTILIZE THE
INSTABILITY. HOWEVER TO THE NORTH AND EAST WHERE OROGRAPHICS CAN
BETTER UTILIZE ANY SHORTWAVE ENERGY EJECTING OUT OF THE TROF AS IT
PASSES AS WELL AS HYDROMETEORS HAVING LESS OF A DISTANCE TO TRAVEL TO
REACH THE GROUND THE POPS WILL REMAIN CONSERVATIVELY HIGHER...AND
THIS IS MORE LIKELY TO STAND OUT IN THE POPS FOR FRIDAY.
FRIDAY NIGHT THROUGH SUNDAY...MODELS IN PRETTY GOOD AGREEMENT OF
THE WEEKEND FORECAST SHAPING UP TO BE FAIRLY UNSETTLED. FRIDAY
NIGHT THE SHORTWAVE RIDGE WILL SET UP AHEAD OF THE NEXT WEATHER
SYSTEM. SATURDAY THE TROUGH WILL BEGIN TO MOVE INLAND WITH DECENT
SOUTH TO SOUTHEASTERLY LOW LEVEL FLOW. THIS WILL ALLOW FOR
PRECIPITATION OF SOME FORM ACROSS MOST LOCATIONS. CURRENT
PRECIPITABLE WATER VALUES OFF THE ALEUTIANS WHERE THE TROUGH IS
DEVELOPING IS NEARING AN INCH WITH A WELL DEFINED MOISTURE TAP FROM THE
SOUTH. SO THERE IS PLENTY OF MOISTURE TO WORK WITH ALONG WITH
FAVORABLE OROGRAPHIC FLOW. MAIN FORECAST CHANGE FOR SATURDAY WAS
TO SPLIT THE CHANCE OF PRECIPITATION ACROSS THE EAST. WANTED TO
SHOW AN INCREASING CHANCE OF PRECIPITATION THROUGH THE DAY...AS
THE MORNING WILL LIKELY BE BENIGN. THE FLOW WILL SLOWLY SHIFT TO A
WESTERLY COMPONET OVERNIGHT...WHICH WILL HELP FOCUS THE
PRECIPITATION TO THE NORTHEAST WA AND NORTH ID MOUNTAINS. SUNDAY
WE REMAIN UNDER THE INFLUENCE OF THE TROUGH FOR AT LEAST SCATTERED
SHOWERS MENTION. NO MAJOR CHANGES TO GOING FORECAST. DID LOWER MAX
TEMPS SATURDAY ALONG THE EAST SLOPES AS EASTERLY FLOW AND CLOUD
COVER WILL KEEP TEMPS BELOW MOS GUIDANCE. ALSO INCREASED WINDS A
BIT SATURDAY AND SUNDAY AS 850 MB WINDS INCREASE TO 25-35 KTS
ACROSS THE BASIN...PALOUSE AND SPOKANE/COE AREAS. SOME OF THESE
STRONGER WINDS COULD MIX DOWN DURING THE DAY...ESPECIALLY ON
SUNDAY. /KOCH
SUNDAY NIGHT THROUGH THURSDAY...MODEL-TO-MODEL AGREEMENT IS GOOD TO
ABOUT TUESDAY. RUN-TO-RUN CONSISTENCY HOWEVER IS GOOD ONLY TO ABOUT
MONDAY...THEN CONSISTENCY DROPS TO THE FAIR OR POOR CATEGORY IN
PLACEMENT AND TIMING OF SYNOPTIC SCALE FEATURES. YET...GENERALLY
THIS PERIOD CONTINUES TO LOOK ACTIVE WITH THE MEAN 5-WAVE PATTERN
DEPICTING A TROUGH PATTERN...WITH SYSTEMS CONTINUING TO DROP IN FROM
THE WEST TO NORTHWEST. AT THE START OF THE PERIOD...GUIDANCE DEPICTS
AN UPPER TROUGH DEEPENING IN THE GULF OF AK AND DROPPING SSE TOWARD
THE PACIFIC COASTLINE. THE PACNW IS DEPICTED IN A MUSHY WSW
FLOW...WITH A SFC LOW IN WESTERN BC AND THE JET STREAM AXIS JUST
SOUTH AND SEVERAL MINOR S/W TROFS OR VORT MAXES TRAVERSING THE
REGION. THE MAIN LONGWAVE TROF AXIS BEGINS TO MIGRATE THROUGH THE
WEST COAST STATES MONDAY NIGHT INTO TUESDAY. SEVERAL MODEL RUNS HAVE
BEEN DEPICTING A SURFACE LOW DEEPENING ON THE EAST SIDE OF THAT
LONGWAVE TROF...IN THE LFQ OF THE JET. POSITIONING ON THAT LOW HAS
NOT HAD MUCH CONSISTENCY HOWEVER. THE LAST 3 RUNS OF THE GFS HAVE
DEPICTED THAT LOW DEVELOPING SOUTH OF THE CWA...SOMEWHERE IN THE
VCNTY OF NE CA/NRN NV/E OR AND TRACKING INTO CENTRAL ID. BUT ENSEMBLE
MEMBER SPREAD IN THE DEVELOPMENT AND TRACK OF THIS LOW IS
LARGE...THUS CONFIDENCE IN PLACEMENT OF LOW IS ONLY FAIR ATTM.
SUNDAY NIGHT/MONDAY...FORECAST DEPICTS SOME WEAK DYNAMICAL FORCING
AND VERY WEAK TO NIL ISENTROPIC FORCING WHICH INCREASES SOME TOWARD
MONDAY AFTERNOON. BEST LAYER MOISTURE IS OVER THE NE WA AND ID
PANHANDLE AND SECONDARILY NEAR THE CASCADES. A SW FLOW WILL FAVOR
SOME OROGRAPHIC ENHANCEMENT. IN ADDITION...DECENT INSTABILITY IS
DEPICTED OVER THE REGION WITH 500 MB TEMPS AROUND -35 DEG C AND
ACCOMPANYING 850-500 MB LAPSES RATES AROUND 7 DEG C/KM. SLIGHT TO
CHANCE POPS SEEM BEST IN THE VALLEYS AND LOW LIKELY POPS IN THE NE WA
AND ID PANHANDLE MTNS AND NEAR CASCADES. TEMPERATURES SUPPORT
PRECIP-TYPE PRIMARILY AS SNOW IN THE NORTH AND CENTRAL CWA...WITH
SOME RAIN MIXED IN DURING THE DAYTIME HOURS...AND PRIMARILY A
RAIN/SNOW MIX OR GENERAL RAIN RISK SOUTH.
MONDAY NIGHT THROUGH TUESDAY NIGHT...ISENTROPIC LIFT BEGINS TO
INCREASE AND DYNAMIC SUPPORT IN THE Q-CONVERGENCE/OMEGA COUPLET COMES
IN AHEAD OF THE DEVELOPING SYSTEM (ESPLY OVER THE EASTERN CWA)
THROUGH TUESDAY AFTERNOON. THE ATMOSPHERE STABILIZES A BIT AS
500 MB TEMPS WARM FROM THE SOUTH. THEN BY TUESDAY AFTERNOON/TUESDAY
NIGHT...THE REGION COMES UNDER THE LONG-WAVE TROUGH AXIS AND 500 MB
TEMPS DECREASE AND INSTABILITY INCREASES AGAIN. LAYER MOISTURE
DEEPENS THROUGH THIS PERIOD TOO...THOUGH STILL REMAINS BEST IN THE
EASTERN CWA. OVERALL FORECAST WILL CONTINUE TO DEPICT LOW LIKELY POPS
OVER THE EASTERN CWA AND SLIGHT TO CHANCE POPS TOWARD THE UPPER
COLUMBIA BASIN...DECREASING INTO TUESDAY. PRECIPITATION IS PROJECTED
TO BECOME MORE SHOWERY IN NATURE INTO TUESDAY AFTERNOON/TUESDAY NIGHT
WITH THE UPPER TROUGH MOVING IN. CONTINUED TO KEEP TEMPERATURES BELOW
GUIDANCE AS THE RECENT RUNS HAVE BEEN VERIFYING A BIT TOO MILD. SNOW
OR A RAIN/SNOW MIX IS THE MAIN PRECIPITATION TYPE DEPICTED IN THE
FORECAST.
WEDNESDAY THROUGH THURSDAY...A FEW RUNS HAVE SHOWN THE UPPER TROUGH
CONTINUING TO MIGRATE THROUGH AND SOME 500 MB RIDGING/HEIGHT RISES
COMING IN BEFORE ANOTHER SYSTEM COMES IN WEDNESDAY NIGHT AND
THURSDAY. FORECAST NUDGED TO DEPICT SLIGHTLY LOWER POPS WEDNESDAY AND
SLIGHTLY HIGHER POPS WED NIGHT/THURSDAY. BUT TIMING CONFIDENCE IS
NOT HIGH...SO WILL CONTINUE TO DEPICT MAINLY CHANCE POPS THIS PERIOD.
TEMPERATURE FORECAST CONTINUE TO STAY A BIT BELOW GUIDANCE./JCOTE
&&
.AVIATION...
LIFR/IFR VIS WITH IFR/MVFR CIGS WHERE -SN IS FALLING...CURRENTLY
FROM RITZVILLE NORTH AND EAST TO THE ID/MT BORDER. CONDITIONS WILL
IMPROVE AFTER 00Z TO VFR CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 25 38 24 35 26 38 / 50 20 10 90 50 40
COEUR DALENE 26 36 23 34 27 38 / 80 20 10 90 60 50
PULLMAN 27 38 27 40 30 39 / 60 10 10 90 50 40
LEWISTON 31 44 30 45 33 45 / 50 10 10 70 50 20
COLVILLE 24 37 22 33 25 37 / 80 20 20 90 50 50
SANDPOINT 26 38 22 34 25 37 / 80 30 30 90 60 50
KELLOGG 27 36 22 33 26 37 / 90 30 40 90 60 60
MOSES LAKE 25 44 29 42 29 45 / 20 10 20 70 20 20
WENATCHEE 27 43 28 36 28 43 / 20 10 30 70 20 20
OMAK 22 37 25 35 25 40 / 20 10 20 70 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY UNTIL 10 PM PST THIS EVENING ABOVE 2500 FEET FOR
CENTRAL PANHANDLE MOUNTAINS.
SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2500 FEET FOR
COEUR DALENE AREA.
SNOW ADVISORY UNTIL 10 PM PST THIS EVENING ABOVE 2000 FEET FOR
NORTHERN PANHANDLE.
WA...SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2500 FEET FOR
SPOKANE AREA.
SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR OKANOGAN
HIGHLANDS.
SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000 FEET FOR
NORTHEAST MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PST THU FEB 22 2007
IDZ001-002-004-WAZ036>038-231400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...ST. MARIES...
KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM
1045 AM PST THU FEB 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE
2500 FEET FOR CENTRAL PANHANDLE MOUNTAINS
SNOW ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR
OKANOGAN HIGHLANDS
SNOW ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE
2000 FEET FOR NORTH IDAHO PANHANDLE
SNOW ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE
2500 FEET FOR COEUR D ALENE AREA...SPOKANE AREA
SNOW ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE
2000 FEET FOR NORTHEAST MOUNTAINS
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
SNOW WILL OVERSPREAD THE AREA WITH MODERATE ACCUMULATIONS LIKELY.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE IN AREAS WHERE HEAVIER SNOW
SHOWERS LINGER. PLEASE REFER TO SEAWSWOTX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER SYSTEM IS SET TO MOVE INTO THE AREA SATURDAY. THIS SYSTEM
WILL LIKELY BRING ACCUMULATING SNOW TO BOTH MOUNTAIN AND VALLEY
LOCATIONS. ADVISORIES...WATCHES...OR WARNINGS MIGHT BE REQUIRED
AS THIS SYSTEM APPROACHES.
IDZ003-026-027-WAZ031>035-041>044-231400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSCOW...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
1045 AM PST THU FEB 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW AND RAIN WILL OVERTAKE THE INLAND NORTHWEST TODAY...WITH SNOW
ACCUMULATIONS LIKELY ABOVE 2500 FEET FOR THE UPPER COLUMBIA
BASIN AND PALOUSE. SNOW ABOVE 3500 FEET ON THE CAMAS PRAIRIE WILL
ACCUMULATE TO A DEPTH OF 1 TO 2 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT WEATHER SYSTEM WILL MOVE INTO THE PACIFIC SATURDAY...PRODUCING
ANOTHER AROUND OF MOUNTAIN SNOW AND VALLEY RAIN OR SNOW.
SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE IN THE MOUNTAINS.The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12983.